Auckland DHB Clinical Immunology and Allergy
Public Service, Allergy and Immunology
PATIENT INFORMATION ON ASPIRIN DESENSITISATION
What are the reasons for aspirin desensitisation?
There are two main clinical situations where aspirin desensitisation is needed:
- The first is when a patient has had a previous reaction to aspirin, but now requires a daily aspirin tablet for the blood thinning effect to prevent stroke or heart disease.
- The second situation is when a patient has aspirin exacerbated respiratory disease (also known as AERD or Samter’s triad). In this condition patients suffer from aspirin sensitivity, nasal polyps, rhinitis (running nose), recurrent sinusitis and asthma. Aspirin desensitisation allows these patients to take a daily aspirin tablet which helps in a number of ways as follows:
Reasons for undertaking aspirin desensitisation in AERD/Samter’s triad
In patients with Samter’s triad (nasal polyps, asthma and proven aspirin sensitivity) aspirin desensitisation has a large number of benefits, well proven in multiple studies, as follows:
- improved asthma control. Studies have shown patients have improved asthma symptoms and fewer exacerbations
- less medication required for asthma in the future – most importantly less oral prednisone
- less hospitalisation in the future
- a reduction the severity of sinusitis/nasal polyposis and patients need less nasal steroid spray in the future
- fewer infective episodes of sinusitis and fewer courses of antibiotics required
- a significant reduction in the rate at which polyps regrow after operation. After a polypectomy/sinus operation, the average time until further operation is required is just 3 years without aspirin desensitisation, but it is 10 years with aspirin. Aspirin desensitisation also decreases the chance of polyp regrowth in the first year by 45%
- improved sense of smell.
How is it done?
The process of desensitisation is performed in our clinic (called Immunology Daystay) and takes separate visits usually over a number of weeks. This can vary depending on the dose required and whether any allergic symptoms develop.
A very low dose of aspirin is started. Patients take this same dose each day until seen a week later to try a slight increase in dose at our clinic. The increased dose is then taken over the next week until you see us again for another increase in dose. It is very important that aspirin is taken every day following this but never at a dose larger than that given in the day ward unless instructed otherwise.
Possible side effects of aspirin desensitisation
Because we increase the doses gradually starting at very low doses, many patients experience no side effects from aspirin desensitisation. Nevertheless a number of side effects can occur. If side effects do happen it is usually when you are at clinic with us giving the increase in dose and we can give you some treatment.
- Running nose/cough - the most common side effect in the short term is some nose running or a cough which can happen at the time we increase your dose in our clinic, and usually only lasts for a few minutes.
- Wheezing, particularly if being treated for Samter’s triad. This potentially can be severe and is the most significant risk. It is important to monitor your peak flow closely during the desensitisation process. Any drop in the peak flow should be treated effectively with your asthma medications and the doctors looking after you should be notified before continuing with the desensitisation.
- All regular asthma preventer inhalers must be taken regularly throughout the process.
- Singulair must be taken throughout on a daily basis. This helps with your symptoms and decreases the risk of desensitisation.
- Runny, congested eyes and nose, particularly in Samter’s triad. It is important to continue the nasal spray prescribed.
- Stomach irritation causing indigestion can occur. Rarely ulceration and bleeding can occur at high doses over a long period of time e.g. months/years. We aim for low (but effective) aspirin doses to minimise this risk, and to treat/avoid these symptoms a drug called Losec® will often be prescribed.
- Easy bruising on high doses is common but rare at the lower doses we use.
- Tinnitus (ringing in the ears) is rare, usually occurs at high doses and is very rare at the lower doses we use.
- Skin reactions e.g. urticara (also known as hives).
- Swelling of lips / tongue – also known as angioedema.
- Anaphylaxis – this can cause urticaria (hives), angioedema (swelling) and can cause low blood pressure and stomach cramps and can be severe.
Are there any risks in undertaking aspirin desensitisation as an outpatient?
In most cases, low dose aspirin desensitisation is effective and safe. However there is always the potential for a significant reaction. For this reason desensitisation is only undertaken in a clinic supervised by an immunologist, and patients are asked to stay for up to two hours (one hour if not Samter’s triad) after the last dose before you can go home. We recommend that you organise someone to take you home afterwards in case you have required additional treatment.
Ongoing management after aspirin desensitisation
It is very important that you continue to take aspirin at the prescribed dose on a daily basis unless advised otherwise by an immunologist. If aspirin is discontinued patients will become sensitive to it again.
- If one dose of aspirin is missed, it should be taken as soon as remembered, however if more than two (2) days without aspirin have elapsed then aspirin should not be restarted, and the on-call immunologist at Auckland Hospital should be contacted for a plan.
- If you miss more than 2 days you may need to begin the aspirin desensitisation process again supervised in clinic from the starting dose. For this reason it is important to plan ahead and not miss your aspirin doses.
- You should never take more than the dose received at clinic as you are at risk of reacting to a higher dose unless there is a gradual build up and this should only ever be done under our specialist advice.
Issues with pain relief/analgesia in the future
It is very important to avoid all bigger doses of aspirin (e.g. Disprin 600mg) and all non-steroidal anti-inflammatory medications (NSAIDs) in the future. These include Nurofen, Brufen, ibuprofen, Voltaren, diclofenac, naproxen, tranexamic acid, indomethacin and many others. Despite successful aspirin desensitisation, all non-steroidal anti-inflammatories (NSAIDs) should still be avoided because they are effectively similar to a very high dose of aspirin (much higher than you have been desensitised to). These are very common medications and there are a large number of different names for them, so check the ingredients/back of packets to make sure your medication is not an NSAID. This includes even some cold and flu remedies and even some throat lozenges, and many NSAIDs are available over the counter in supermarkets and other stores. We can provide a list of the aspirin and NSAID containing medication in New Zealand for you. This list is very long and hard to remember, so the safest way is to check the back of any tablet packet and look for the warning NSAID or non-steroidal anti-inflammatory. The main risk would be a severe asthma attack or anaphylaxis.
- Most people will need treatment for pain at some stage in their life though. Arcoxia® is an anti-inflammatory which is likely be safe for most people who have aspirin sensitivity, but this needs to be discussed with an immunologist, and a challenge test is necessary first to prove this is safe.
- An Arcoxia® challenge is therefore useful to provide an effective alternative pain relief option, which could be invaluable when pain eventually does occur.
- Paracetamol is generally safe after aspirin desensitisation, and opiate pain relief options such as codeine can be taken with the usual precautions, such as monitoring for nausea or sedation.
Please follow this link for further information regarding aspirin desensitisation for Samter's triad written by Dr Andrew Baker for Allergy NZ website.